Cholestyramine vs. colestipol

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

chewy's wife
New Member


Date Joined Feb 2008
Total Posts : 3
   Posted 3/26/2008 9:12 PM (GMT -7)   
I have been taking Cholestyramine for my lack of gall bladder. It worked great the 1st two weeks but then I started have really bad nausea and stomach upset. My doctor switched me to Colestipol today and I am starting it tonight. Has anyone tried this? Will it help with the nausea? Prior to taking the cholestyramine I had diarrea and nausea all the time. My primary doc thought it was IBS and sent me to a GI. He disagreed since all symptons started with gall bladder removal in December. I'm glad he put me on the cholestryramine but the nausea is horrible.

chewy's wife
New Member


Date Joined Feb 2008
Total Posts : 3
   Posted 3/27/2008 9:01 PM (GMT -7)   
Does anyone have any suggestions about this? Cholestyramine is generic Questran. I really want to stay on it because it relieves all symptons except the stomach nausea. Has anyone tried this? If so, does the nausea go away? Thanks for any help.

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 3/27/2008 11:18 PM (GMT -7)   
Hi Chewy, sorry you didn't get a response today...sometimes we're a little slow :) Cholestyramine is a great drug for some people. Is there any reason your doctor thinks it's the cholestyramine causing your stomach upset? I wonder since you had two weeks of success with it. Is there a specific pattern to your nausea, and has it changed since before your surgery? Have you ever taken any medications to help with your nausea? Have your doctors always attributed your nausea to "IBS?"

There are a lot of people on the GERD forum who deal with chronic nausea who might have some tips for you. I haven't heard of cholestyramine causing nausea specifically but everyone reacts differently. The Colestipol is in the same class of drug but is a different bile-acid binding resin, so you might notice some differences. Let us know how it goes and hopefully we can keep answering your questions (although I tend to ask more questions than I answer :))

Welcome to the boards and hang in there!
Co-moderator - IBS Forum


Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 3/28/2008 7:54 AM (GMT -7)   
A number of people here who have been on Questran complain that it gives them gas.

I take Welchol, which is in the same class of drugs, only it's a pill, and it's never bothered me a bit. If one bothers you, then switching is a good idea because, as Sarita said, they're not all the same, even though they work on the same principal. I think the pill versus powder may have something to do with that.

chewy's wife
New Member


Date Joined Feb 2008
Total Posts : 3
   Posted 3/28/2008 6:25 PM (GMT -7)   
I was given promethazine for nausea prior to taking the cholestyramine. That helps but makes me tired. I have been taking the colestipol pill for about 2 days now and the nausea has gone down quite a bit but not totally away. I have a general sick to my stomach feeling now. I do feel a little dizzy sometimes though so i'm not sure if that's a side effect. The diarrea hasn't come back so that's a blessing. I'm also on omeprazole (prilosec) for heartburn and my doctor had me up that to 2 a day when he put me on this new med cause it can make heartburn worse. That hasn't been an issue though.

Irish Babe
Veteran Member


Date Joined May 2007
Total Posts : 1371
   Posted 3/29/2008 1:34 PM (GMT -7)   

Hi Chewy, I had the same prob w/ gallbladder surgery. I had diarrhea for a yr, the surgeon didn't think D had any connection to my loss of GB. I went to gastro who put me on Questran, reg and generic later. Wow! I got my life back. I took it for 10 yrs. and never had a prob w/ it. I have been off it for a few yrs. and I think I need to go back on it. I have suffered w/ nausea for awhile I have been given Promethazine, also. Originally, I was given 10 mg., I had to move up to 25mg. It does make me tired, so I don't drive w/ it. My DM had her GB out 6 months after me, had same prob. w/ D, they gave Questran, and it didn't help. She didn't stay on it long. She has gone back & forth with D and C. She has been dx w/ Gastroparesis, so it is one heck of a ride.

See if the new meds work for you, sometimes it takes awhile for meds to settle in your system. I wish you good luck. God bless.  Alice.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 2:43 AM (GMT -7)
There are a total of 2,731,994 posts in 300,980 threads.
View Active Threads


Who's Online
This forum has 151146 registered members. Please welcome our newest member, LadyCapricorn.
164 Guest(s), 1 Registered Member(s) are currently online.  Details
getting by


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer